Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 10, NWS Elko, NV

March 28, 2008Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 28, 2008, 3:34 PM PDT for Elko County, White Pine County, Nevada. It took effect at Mar 28, 2008, 7:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2008, 3:34 PM PDT (22:34 UTC)
In effect from
Mar 28, 2008, 7:00 PM PDT
Expired
Mar 29, 2008, 2:29 AM PDT
In force
7 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 282234
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT FRI MAR 28 2008

...STRONG WINDS FOR ELKO COUNTY OVERNIGHT...

.A LOW PRESSURE SYSTEM WILL CLIP NORTHERN NEVADA TONIGHT...
BRINGING STRONG WINDS TO ELKO COUNTY...ESPECIALLY TO VALLEYS
DOWNWIND OF MOUNTAIN RIDGES...INCLUDING RUBY VALLEY.

NVZ031>034-291400-
/O.NEW.KLKN.WI.Y.0010.080329T0200Z-080329T1400Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
334 PM PDT FRI MAR 28 2008

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PDT
SATURDAY FOR ELKO COUNTY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PDT SATURDAY FOR
ELKO COUNTY. WINDS WILL BE STRONG IN VALLEYS MAINLY DOWNWIND OF
MOUNTAINS RIDGES...INCLUDING RUBY VALLEY. WINDS IN THESE AREAS WILL BE
OUT OF THE WEST AT 25 TO 40 MPH WITH GUSTS TO 50 MPH. THE LEE SLOPES
OF THE RUBIES MAY SEE GUSTS IN EXCESS OF 60 MPH. DRIVERS...
ESPECIALLY OF HIGH PROFILE VEHICLES...ARE URGED TO USE CAUTION IN
THESE AREAS TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KLKN 290929
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
229 AM PDT SAT MAR 29 2008


NVZ031>034-291030-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-080329T1400Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
229 AM PDT SAT MAR 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

A COLD FRONT MOVING THROUGH ELKO COUNTY THIS MORNING WILL BRING
BREEZY NORTHWEST WINDS BUT ARE EXPECTED TO REMAIN BELOW ADVISORY
LEVELS. WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH CAN BE EXPECTED
BEHIND THE FRONT. 

$$

CEC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 28, 3:13 PM PDT, 21 minutes earlier.

Area forecast discussion, Mar 28, 3:13 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
313 PM PDT FRI MAR 28 2008

.SYNOPSIS...WEAK DISTURBANCES MOVING OVER NORTHERN NEVADA THROUGH
THIS WEEKEND WILL BRING PARTLY TO MOSTLY CLOUDY SKIES TO THE
SILVER STATE...WITH BREEZY TO WINDY CONDITIONS...AND A FEW CHANCES OF
SNOW AND RAIN SHOWERS. SMALL SNOW ACCUMULATIONS WILL BE POSSIBLE IN
THE MOUNTAINS. HIGH TEMPERATURES WILL BE A BIT BELOW NORMAL INTO
EARLY NEXT WEEK...WITH LOWS ABOVE NORMAL. &&

.SHORT TERM...TONIGHT THROUGH MONDAY. PRIMARY FORECAST CHALLENGES
FOR THE SHORT TERM ARE WINDS TONIGHT...AND PRECIP CHANCES THRU THE
WEEKEND...BOTH MAINLY NORTH.

BROAD 500H TROF IS OVER THE NORTHWESTERN U.S. THIS AFTERNOON. TWO
PRONOUNCED SHORT WAVES WILL MOVE THRU THE TROF...CLIPPING NORTHERN
NEVADA...OVER THE WEEKEND. THE FIRST WILL BE TONIGHT AND THE SECOND
SUNDAY AFTERNOON AND EVENING...ALTO THE NAM IS A BIT FASTER THAN
THE GFS AND EC ON THIS SECOND SHORT WAVE.

SHOWERS WILL MOVE INTO THE NORTH LATE TONIGHT...BEHIND THE COLD FRONT
ACCOMPANYING THE FIRST SHORT WAVE. PRECIP WILL BE MAINLY SNOW
SHOWERS...WITH VALLEY ACCUMULATIONS OVERNIGHT...MAINLY AFTER
MIDNIGHT...OF UP TO AN INCH POSSIBLE IN NORTHERN ELKO COUNTY...WITH
1 TO 2 INCHES POSSIBLE IN THE JARBIDGE MOUNTAINS AND UP TO AN INCH IN
THE RUBIES...WITH FLURRIES LINGERING SATURDAY MAINLY IN CENTRAL
NEVADA.

WINDS WILL BE STRONG THIS EVENING ACROSS HUMBOLDT COUNTY AS 40KT
700MB WINDS CLIP THE NW CORNER OF THE STATE WITH THE APPROACHING
SHORT WAVE. SHOULD REMAIN JUST BELOW ADVISORY CRITERIA...BUT WILL
COVER WITH NOWS TO INDICATE POTENTIALLY HAZARDOUS FOR DRIVING. LATER
THIS EVENING WINDS WILL BEGIN TO PICK UP ACROSS ELKO COUNTY. THE
COMBINATION OF THE HIGH WESTERLY WINDS ALOFT...ALONG WITH AN
INVERSION BETWEEN 600MB AND 700MB...WILL PROMOTE STRONG DOWNSLOPE
WINDS...ESPECIALLY IN RUBY VALLEY. THEREFORE...A WIND ADVISORY IS
BEING ISSUED FOR ELKO COUNTY...MAINLY FOR LEE-SIDE WINDS IN VALLEYS
DOWNWIND OF MOUNTAIN RIDGES.

A SECOND SHORT WAVE WILL MOVE THRU THE STATE SUNDAY AND SUNDAY
EVENING. PRECIPITATION WILL BEGIN AHEAD OF THIS WAVE LATE SATURDAY
NIGHT IN CENTRAL NEVADA...WITH MIX OF SCATTERED RAIN AND SNOW
SHOWERS EXCEPT ALL SNOW AT HIGHER ELEVATIONS POSSIBLE. SMALL
ACCUMULATIONS WILL BE POSSIBLE IN THE MOUNTAINS OF CENTRAL NEVADA
SATURDAY NIGHT AND SUNDAY. CLEARING WEATHER WILL MOVE IN SUNDAY NIGHT
AND MONDAY AS WEAK HIGH PRESSURE BUILDS IN. REA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. BROAD TROUGH ACROSS THE
NORTHERN U.S. ALONG WITH A CUT-OFF LOW CENTERED AROUND 700 MILES OFF
THE CENTRAL CA COAST TO BEGIN THE LONG TERM PERIOD. NORTHERN AND
CENTRAL NEVADA SHOULD REMAIN DRY THROUGH TUESDAY NIGHT. BY WEDNESDAY
MORNING HOWEVER...THE JET TO THE NORTH OF NEVADA SHOULD CLIP ACROSS
EXTREME NORTHERN NEVADA...AND THE CUT-OFF LOW THAT WAS OFF CENTRAL
CALIFORNIA MONDAY NIGHT...SHOULD BEGIN TO SPREAD MOISTURE INTO
CENTRAL NEVADA. NOT EXPECTING MUCH IN THE WAY OF QPF WITH AS THE
SPLITTING SYSTEM MOVES INTO THE REGION. MODEL SOLUTIONS DIVERGING
SIGNIFICANTLY BY WEDNESDAY NIGHT. LEANED THE FORECAST FOR THE LATTER
PART OF NEXT WEEK TOWARD A MIX OF THE GFS AND CLIMATOLOGY...WITH
SLIGHT CHANCE POPS ACROSS EXTREME NORTHERN NEVADA THURSDAY...POPS
BELOW 10% ACROSS THE ENTIRE CWA FRIDAY...WITH POPS INCREASING BACK
UP TO SLIGHT CHANCE CATEGORY ACROSS THE HIGHER TERRAIN OF WESTERN
PORTIONS OF THE CWA FRIDAY NIGHT. ROOD
&&

.AVIATION...SCATTERED TO BROKEN MID-LEVEL CLOUDS ACROSS MOST OF THE
REGION LATE THIS AFTERNOON...WITH CEILINGS LOWERING DOWN TO
2500-4000 FEET AGL THIS EVENING AND OVERNIGHT ACROSS MUCH OF
NORTHERN AND EASTERN NEVADA...WITH LIGHT PRECIPITATION POSSIBLE.
BIGGEST CONCERN IN THE NEXT 24 HOURS HOWEVER...WILL BE FOR GUSTY
WINDS...MAINLY ACROSS NORTH-CENTRAL AND NORTHEASTERN NEVADA LATE
TONIGHT INTO EARLY SATURDAY MORNING. WINDS ARE EXPECTED TO BE
STRONGEST JUST TO THE EAST OF THE RUBY MOUNTAINS. ROOD
&&

.LKN WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ALL ZONES OF
ELKO COUNTY 7 PM TO 7 AM FOR LEE-SIDE VALLEYS INCLUDING RUBY VALLEY.

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.